Michigan, 2020Flash Flood and Damaging Wind in Michigan, August 10, 2020
August 10, 2020 · NWS APX · 2 events in 2 counties and zones
Numerous showers and thunderstorms developed head of a cold front. Localized rainfall amounts of 2 to 3 inches produced minor flooding in a portion of Gladwin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed head of a cold front. Localized rainfall amounts of 2 to 3 inches produced minor flooding in a portion of Gladwin County. Isolated wind damage occurred in Alpena County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 10, 2:33 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 10, 2:33 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
333 PM EDT Mon Aug 10 2020
.NEAR TERM...(Through Tuesday)
Issued at 333 PM EDT Mon Aug 10 2020
...Severe storms possible this evening...then quiet thru the week...
High Impact Weather Potential...Slight risk of severe storms thru
this evening for much of Northern Lower Michigan. Any storms that
develop may produce damaging winds...large hail and heavy rainfall.
Pattern Synopsis/Forecast...Upstream cold front now extends from
Central Lake Superior thru Central Wisconsin and Iowa into the
Central Plains this afternoon. Large destructive bow echo continues
to march thru Iowa into NW Illinois...with additional severe storms
to the NE of this signature impacting locations along the
Illinois/Wisconsin border. Spotty strong/marginally severe storms
continue to impact the eastern half of Upper Michigan. Closer to
home...storms are beginning to develop across NE Lower Michigan as
MUCAPES near 4000 J/kg and LI's of -10. Certainly the lake breeze
boundaries are helping to focus convective development as well.
Persistent low clouds over much of our CWA are gradually developing
breaks...which will certainly help with further destabilization
during the remainder of the afternoon and evening as the cold front
sweeps thru the region. Potential limitation to convective
development across our CWA could be the large/robust area of severe
convection well to our SW maintaining focus and moisture to our
south. However...surface dwpts in our CWA are in the 70s
everywhere...so we still have plenty of available moisture. Appears
we may have to wait for better focus/synoptic support along and
ahead of the cold front for more widespread and stronger
thunderstorm development within our CWA...which should happen over
the next several hours before sunset. Slight chance of severe
storms...including damaging winds and large hail...certainly looks
possible given effective bulk shear strengthening to 30 to 35 kts
just ahead of the front.
Have made some adjustments to POPs thru the night...especially in
during the evening based on latest expectations of coverage and
timing of developing storms. Chances of storms will come to an end
by late evening...with some shower activity lingering into the
overnight hours. Clouds will steadily decrease from NW to SE very
early Tuesday morning...with mainly sunny skies and dry wx expected
for Tuesday.
Airmass behind the front will be a bit cooler and decidedly less
humid. Low temps tonight will cool mainly into the mid 50s to around
60 degrees. High temps Tuesday afternoon will warm into the upper
70s and lower 80s...certainly still warm but definitely less
humid.
&&
.SHORT TERM...(Tuesday night through Thursday)
Issued at 333 PM EDT Mon Aug 10 2020
...Above Normal Temperatures...
High Impact Weather...None is expected.
Forecast Concerns...None at the moment.
Models are in excellent agreement with increased ridging aloft and
high pressure at the surface. This is expected to lead to clear to
partly cloudy skies and very warm temperatures. Highs in the mid and
upper 80s and lows mainly in the 50s (a few upper 40s Tuesday night
in low lying spots of northern lower).
&&
.LONG TERM...(Thursday night through Monday)
Issued at 333 PM EDT Mon Aug 10 2020
...More Very Warm Temperatures then Cooler...
High Impact Weather...None is expected at this time.
Upper level ridging remains the dominant feature through the end of
the week. This feature should continue to lead to very warm
temperatures and rain free conditions. Things become a bit murkier
after that with extended models varying on the details of a possible
trough and associated cooler air which will likely affect the region
at some point this weekend into early next week. Will run with the
blend's low chance pops starting Friday night (removed pops from
Friday) and continue pops into Sunday (when we probably have our
best chance for rain). Hopefully future model runs will come into
better agreement on the details and timing. Temperatures are
expected to remain above normal through Sunday with cooler readings
likely next Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 121 PM EDT Mon Aug 10 2020
A cold front will sweep thru Michigan late this afternoon and this
evening...producing scattered showers and thunderstorms along and
ahead of it. A few of these storms could be strong to severe...
producing damaging winds and large hail. Torrential rain is also
possible. Remaining MVFR cigs across portions of our area will
continue to lift into VFR cigs this afternoon. Conditions within
any thunderstorms that develop will drop to MVFR and possibly
IFR. Surface winds will remain from the SW at around 10 kts into
early evening...before shifting to the W/NW later this evening and
overnight in the wake of the cold front.
&&
.MARINE...
Issued at 333 PM EDT Mon Aug 10 2020
Winds and waves will remain below SCA criteria through mid week
despite the passage of a cold front this evening. Chances of showers
and storms will increase along and ahead of this front late this
afternoon and this evening. A few of these storms could become
severe...with damaging winds and large hail the primary threats.
Winds and waves may be higher in and around any thunderstorms that
develop. Precip chances will come to an end overnight behind the
cold front...with dry wx expected thru most of the rest of the week.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...MR
SHORT TERM...AS
LONG TERM...AS
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Aug 10, 2:39 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
339 PM EDT Mon Aug 10 2020
MIZ016>018-020>036-041-042-086>088-095>099-110800-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
339 PM EDT Mon Aug 10 2020
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Late this afternoon and tonight.
Scattered to numerous thunderstorms are expected late this afternoon
and this evening across all of northern Michigan. There is a slight
risk of severe storms, the primary threats being damaging winds, and
to a lesser extent, large hail. Locally heavy rainfall is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-110800-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
339 PM EDT Mon Aug 10 2020
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Late this afternoon and tonight.
Scattered to numerous thunderstorms are expected late this afternoon
and this evening across all of northern Michigan. There is a sl
Thunderstorm Wind, Alpena
- When
- August 10, 5:00 PM EST
- Where
- Alpena County, 1.4 mi ESE of Leer
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 45.194, -83.722
Trees were downed onto power lines near Leer and Olsen Roads.
Flash Flood, Gladwin
- When
- August 10, 9:20 PM EST to 10:50 PM EST
- Where
- Gladwin County, 3.95 mi N of Gladwin Fortier Arpt to 5.24 mi NNW of Gladwin Fortier Arpt
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 44.157, -84.378
M-30 near Indian Lake Drive was partially submerged and closed by high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918894, 918893.